How does triple X syndrome interact with Fanconi anemia?

Joanne Kurtzberg, MD
Dr. Kurtzberg is Director of the Marcus Center for Cellular Cures, Director of the Pediatric Blood and Marrow Transplant Program, Director of the Carolinas Cord Blood Bank, and Co-Director of the Stem Cell Transplant Laboratory at Duke University Medical Center.

This month, Joanne Kurtzberg, MD, discusses allogeneic hematopoietic cell transplantation in a patient with Fanconi anemia.

And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!

CLINICAL DILEMMA

I have a 21-year-old female patient with Fanconi anemia (FA; compound heterozygous for FANCA) and bone marrow failure, 46, triple X syndrome. She presented in October 2018 with moderate-severe cytopenias and was started on granulocyte colony-stimulating factor (until November 2018) and eltrombopag. She does not have physical stigmata of the diagnosis.

She responded to treatment reasonably well, but her response appears to be dwindling. We recently found two matched unrelated donors (she has no matched siblings) and intend to take her for allogeneic hematopoietic cell transplantation (alloHCT) as soon as possible. Could you advise me on the optimal timing for alloHCT, a stem cell source (bone marrow vs. peripheral blood) and conditioning (Flu/Cy/ATG or Flu/Cy/ATG+TBI or other) for alloHCT? I am not sure how triple X syndrome interacts with FA in terms of management and overall prognosis.

EXPERT OPINION

This is a very interesting and genetically unfortunate patient. I would take the patient to transplant in the next few months. Waiting will only increase her chances of developing additional comorbidities related to her pancytopenia (e.g., infections, exposure to transfusions) that will complicate or reduce the effectiveness of her transplant.

Because of their DNA repair defect, patients with FA cannot tolerate standard doses of myeloablative chemotherapy or radiation therapy. In the 1980s, at Hôpital Saint Louis in Paris, Eliane Gluckman, MD, was the first physician to successfully develop a preparative regimen tolerated by FA patients that was capable of facilitating engraftment of donor cells. For matched sibling donors, she used cyclophosphamide 5 mg/kg/day for 4 days, low-dose total lymphoid irradiation (TLI; ~400 cGy) and antithymocyte globulin (ATG). Later, fludarabine was substituted for ATG in these patients. Low-dose total body irradiation (TBI) was also used in place of TLI. In retrospect, this represented an early and successful use of reduced intensity conditioning.

Generally, patients with FA receiving transplants from unrelated donors need higher doses of reduced intensity conditioning than those transplanted with matched siblings. Cyclophosphamide is increased to 10 mg/kg for 4 days, fludarabine is used at 25 mg/kg for 3 days, and low-dose TBI (200-400 cGy) is given on day –1 or day 0.

Post-transplant management is similar to that for patients without FA and requires graft-versus-host disease prophylaxis, aggressive surveillance, and early or preemptive treatment of infections. Engraftment should occur at the same pace as for a fully ablated patient without FA. Mixed chimerism, especially in the lymphoid fraction, may be present for the first few months post-transplant. Full donor chimerism should be achieved in the first 3-6 months post-transplant.

I do not know of any interactions between triple X syndrome and FA.

How did readers respond? Check out You Make the Call – Readers’ Response.

NEXT MONTH'S CLINICAL DILEMMA

Siblings, a 19-year-old female (wild type factor V Leiden [FVL]) and a 15-year-old male (heterozygous FVL-positive), developed large venous thromboembolisms (VTEs) within days of each other. Neither has a travel history, use of medications or drugs that they will admit to, or provoking events. Both VTEs are extensive, involving iliac to femoral veins in the male and female; she also has bilateral pulmonary embolisms. All other workup (prothrombin gene, protein S, protein C, lupus anticoagulation) is normal. Both patients are on low-molecular-weight heparin and will be switched to a factor Xa inhibitor for six months.

Since I cannot identify a provoking event and the extent of the VTE is significant (life-threatening in the female), I am considering the possibility of lifelong anticoagulation. However, they are very young and the events seem to be provoked by simultaneous exposure to something. Do you have any suggestions as to what it could be or any feedback on duration of treatment beyond six months? Is there another test I should perform?

How would you respond? Email us at ashclinicalnews@hematology.org.

Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.

SHARE